Michigan, 2012

Hail and Damaging Winds in Michigan, July 1, 2012

July 1, 2012 · NWS DTX · 12 events in 4 counties and zones

Severe thunderstorms south of Eight Mile Road produced both large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Severe thunderstorms south of Eight Mile Road produced both large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 1, 2:42 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 1, 2:42 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT SUN JUL 1 2012

.SHORT TERM...TONIGHT

UPPER LEVEL DISTURBANCE TRACKING THROUGH SOUTHEAST MICHIGAN TOUCHED
OFF A FEW SHOWERS THIS AFTERNOON...SUPPORTED BY STEEP MID LEVEL
LAPSE RATES. FORTUNATELY...NO THUNDERSTORMS DUE TO THE LACK OF
MOISTURE AND ELEVATED NATURE OF THE ACTIVITY. THE CLOUDS AND SHOWERS
HAVE ALSO KEPT MAXES AT BAY...AROUND 90.  STILL A SMALL WINDOW FOR
SOME TEMP RECOVERY AND MORE IMPORTANTLY...SURFACE MOISTURE TO ADVECT
IN FROM SOUTHWEST LOWER/NORTHERN INDIANA TO TRIGGER ISOLATED
THUNDERSTORMS THROUGH EARLY EVENING...BUT IT IS DOUBTFUL AS WE GET
IN THE SUBSIDENCE WAKE OF THE UPPER WAVE. EXPECTING THE IMPRESSIVE
COMPLEX OVER CHICAGO EARLIER TO SKIRT SOUTH OF MICHIGAN BORDER AS
WELL...AS THE INSTABILITY IS MUCH GREATER OVER THE OHIO
VALLEY...AND THE MEAN FLOW SUPPORTS SOUTHEASTWARD PROPAGATION.

TONIGHT LOOKS TO BE ANOTHER FAVORABLE RADIATING NIGHT UNDER MOSTLY
CLEAR SKIES AS WE REMAIN IN THE GRASP OF THE DEPARTING SURFACE
HIGH...AND FORESEE MINS CLOSE TO THIS MORNINGS (+1).

&&

.LONG TERM... MONDAY THROUGH NEXT SUNDAY

A STRENGTHENING LOW LEVEL JET OVER THE UPPER MIDWEST TONIGHT WILL BE
THE MAIN FEATURE OF INTEREST IN SUPPORT OF PRECIPITATION CHANCES FOR
SE MICHIGAN MONDAY. THE INCREASED SOUTHERLY FLOW WILL DEVELOP AS
SURFACE CYCLOGENESIS OCCURS IN THE LEE OF THE ROCKIES THROUGH THE
NORTHERN PLAINS. EVIDENCE OF THIS TODAY IN SURFACE ANALYSIS ADDS
CONFIDENCE TO MODEL FORECASTS OF THE LARGER SCALE FEATURES DRIVING
THE WARM AND MOIST ADVECTION PATTERN. AS USUAL, THE UNCERTAINTY LIES
WITH THE TIMING AND LOCATION OF INITIATION OF POTENTIAL MCS ACTIVITY
OVER THE UPPER MIDWEST. IN THAT REGARD, THE NAM LOOKS REASONABLE
WITH THE OFFERING OF CONVECTION OVER SOUTHERN WISCONSIN IN THE 9-12Z
PERIOD TONIGHT WHICH THEN HAS A CHANCE TO MOVE ALONG THE INSTABILITY
GRADIENT INTO SE MICHIGAN BY MID MONDAY MORNING MAINLY SOUTH OF THE
INTERSTATE 69 CORRIDOR. FOR POINTS FARTHER NORTH, CLOUDS ARE
EXPECTED TO PRODUCE NO BETTER THAN PARTLY SUNNY CONDITIONS AS
MOISTURE TRANSPORT RAMPS UP AROUND THE 700 MB LEVEL. THIS WILL KEEP
MAX TEMPS IN CHECK COMPARED TO RECENT DAYS WITH 90 EXPECTED TO BE
THE TOP END OF THE RANGE.

NOCTURNAL MCS DEVELOPMENT IS EXPECTED TO BE FAVORED OVER THE
NORTHERN GREAT LAKES BY MONDAY NIGHT WHERE THE LOW LEVEL JET AND
MOISTURE TRANSPORT WILL BE MAXIMIZED CLOSER TO THE SURFACE LOW.
SHOWER AND THUNDERSTORM DEVELOPMENT WILL ALSO BE POSSIBLE OVER THE
REST OF LOWER MICHIGAN THROUGH TUESDAY MORNING AS THE SURFACE WARM
FRONT ORGANIZES AND MAKES A MOVE THROUGH THE AREA. MOISTURE
TRANSPORT WILL NOT BE AS STRONG BUT WILL REMAIN CAPABLE OF ELEVATED
DESTABILIZATION BEFORE USHERING THE WARM/HOT SECTOR INTO THE REGION
BY AFTERNOON. WHILE MAX TEMPS WILL RETURN MORE SOLIDLY INTO THE 90S
IN THIS AIR MASS, THE MAIN DIFFERENCE OVER THE LAST COUPLE OF DAYS
WILL BE INCREASED HUMIDITY BY LATE IN THE DAY CARRIED IN BY DEEPER
SOUTHWEST FLOW.

THE LOW PRESSURE SYSTEM SHOWN TO PULL THE WARM FRONT THROUGH THE
GREAT LAKES DURING TUESDAY NOW APPEARS TO HAVE A MORE SUBSTANTIAL
COLD FRONT TRAILING THE SYSTEM. TODAY'S 12Z MODEL DATA IS IN BETTER
AGREEMENT WITH THE DEPICTION OF THAT COLD FRONT BEING MORE CAPABLE
OF MOVING INTO LOWER MICHIGAN WEDNESDAY BEFORE WASHING OUT IN FAVOR
OF THE BUILD UPPER RIDGE. THE FRONTAL PASSAGE LOOKS TOO LATE TO
IMPACT AFTERNOON TEMPERATURES, ESPECIALLY IN THE DETROIT AREA WHERE
READINGS WILL ONCE AGAIN MAKE A RUN TOWARD THE MID 90S.

WITH THE UPPER RIDGE FIRMLY IN PLACE, HOT AND HUMID CONDITIONS WILL
PERSIST THURSDAY THROUGH FRIDAY. THE LATEST GLOBAL MODELS ARE THEN
IN REASONABLE AGREEMENT ON THE PASSAGE OF A COLD FRONT THROUGH LOWER
MICHIGAN DURING NEXT WEEKEND. TIMING DIFFERENCES AMONG THE
INDIVIDUAL SOLUTIONS ARE TIED TO THE AMPLITUDE OF THE LONG WAVE
PATTERN AFTER A NEW ROUND OF HEIGHT FALLS OCCURS OVER THE GULF OF
ALASKA. THIS IS EXPECTED TO RESULT IN THE CURRENT WEST COAST TROUGH
LIFTING THROUGH CENTRAL CANADA TO HUDSON BAY BY SATURDAY WITH THE
LONG WAVE RIDGE RETROGRADING TOWARD THE ROCKIES. THE GFS IS AN
OUTLIER WITH ITS HIGHER AMPLITUDE UPPER LEVEL PATTERN AND FASTER
FRONTAL PASSAGE THROUGH THE GREAT LAKES SATURDAY BUT SUPPORT DOES
EXIST FOR THE SOLUTION. IT HAS THE HISTORY OF THIS WEEKEND ON ITS
SIDE ALONG WITH THE WEDNESDAY FRONTAL SYSTEM AS A GUIDE BOTH IN
TERMS OF THE LONG WAVE PATTERN AND THE SOUTHWARD PROGRESS OF THE
FRONT.

&&

.MARINE...
WEAK PRESSURE GRADIENT AND STABLE LOW LEVEL PROFILES WILL CONTINUE
TO PROMOTE LIGHT WINDS AND LOW WAVES...WITH A PERIODIC CHANCE OF
THUNDERSTORMS OVER THE COMING WEEK THE ONLY HAZARD. BEST CHANCE
LOOKS TO BE ON TUESDAY.

&&

.AVIATION...ISSUED 1238 PM EDT SUN JUL 1 2012

//DISCUSSION...

BATCH OF MID CLOUDS WILL TRAVERSE THROUGH SOUTHEAST MICHIGAN THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCES MOVE THROUGH. LAND/WATER
HEATING DIFFERENTIAL/LAKE BREEZE INTERACTION MAY PROVE SUFFICIENT TO
GENERATE ISOLATED THUNDERSTORMS LATE TODAY...MAINLY ALONG/SOUTH OF
M-59. ANY ACTIVITY WHICH DEVELOPS SHOULD DISSIPATE SHORTLY AFTER
00Z...WITH MOSTLY CLEAR-SCT SKIES RETURNING...ALONG WITH LIGHT
WINDS.

FOR DTW...MODERATE CONFIDENCE AN ISOLATED THUNDERSTORM WILL DEVELOP
WITHIN THE DETROIT METRO AREA THIS AFTERNOON. ANY THUNDERSTORM
WHICH DEVELOPS WILL BE CAPABLE OF PRODUCING WINDS 50+ MPH.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE THUNDERSTORMS WILL DIRECTLY IMPACT DTW 18-01Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....BT
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 1, 2:05 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
305 PM EDT SUN JUL 1 2012

MIZ047>049-053>055-060>063-021000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
305 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE
BEST CHANCE WILL BE ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ068>070-075-076-082-083-021000-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
305 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING...BUT
THE WINDOW OF OPPORTUNITY CONTINUES TO DIMINISH. IF A
THUNDERSTORM IS ABLE TO DEVELOP...SEVERE WEATHER IS
POSSIBLE...WITH DAMAGING WIND GUSTS TO 60 MPH BEING THE BIGGEST
HAZARD. STORM MOTION WILL BE SOUTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE
BEST CHANCE WILL BE ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-021000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
305 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING
OVER LAKE ST CLAIR AND LAKE ERIE...BUT THE WINDOW OF OPPORTUNITY
CONTINUES TO DIMINISH. IF A THUNDERSTORM IS ABLE TO
DEVELOP...SEVERE WEATHER IS POSSIBLE...WITH WIND GUSTS TO 50 KNOTS BEING
THE BIGGEST HAZARD. STORM MOTION WILL BE SOUTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE
BEST CHANCE WILL BE ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 1, 4:04 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
504 PM EDT SUN JUL 1 2012

MIZ076-083-012200-
MONROE-WAYNE-
504 PM EDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
DUNDEE TO FLAT ROCK...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  FLAT ROCK BY 520 PM EDT...
  GROSSE ILE BY 600 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JVC

The radar

The Detroit radar (KDTX), 73 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
July 1, 4:06 PM EST
Where
Monroe County, 0.69 mi S of South Rockwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -83.250

Hail, Monroe

When
July 1, 4:17 PM EST
Where
Monroe County, 2.58 mi SE of South Rockwood
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -83.220

Thunderstorm Wind, Washtenaw

When
July 1, 4:36 PM EST
Where
Washtenaw County, 0.86 mi NE of Willis Downwind Fld
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.160, -83.560

Several trees and large tree limbs reported down.

Hail, Wayne

When
July 1, 4:42 PM EST
Where
Wayne County, 2.16 mi WNW of West Sumpter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.130, -83.540

Thunderstorm Wind, Wayne

When
July 1, 4:42 PM EST
Where
Wayne County, 2.16 mi WNW of West Sumpter
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.130, -83.540

Several large tree limbs reported down.

Thunderstorm Wind, Lenawee

When
July 1, 4:48 PM EST
Where
Lenawee County, 3.78 mi NE of Cadmus
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.910, -84.120

A tree was reported blown down.

Thunderstorm Wind, Lenawee

When
July 1, 4:52 PM EST
Where
Lenawee County, 0.51 mi W of Adrian
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.900, -84.040

A tree was reported down.

Hail, Wayne

When
July 1, 4:54 PM EST
Where
Wayne County, 0.51 mi W of Waltz
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.100, -83.390

Hail damage to cars, including broken windows.

Hail, Wayne

When
July 1, 4:56 PM EST
Where
Wayne County, 2.05 mi E of Waltz
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -83.340

Hail, Monroe

When
July 1, 5:07 PM EST
Where
Monroe County, 0.86 mi SE of South Rockwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.060, -83.240

Hail, Wayne

When
July 1, 5:13 PM EST
Where
Wayne County, 0.51 mi E of East Rockwood
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -83.190

Hail, Monroe

When
July 1, 5:44 PM EST
Where
Monroe County, 0.51 mi E of Monroe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.920, -83.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390879, 390880, 390881, 390882, 390883, 390884, 390885, 390922, 390886, 390887, 390888, 390889.